Neurol India Home 
 

LETTER TO EDITOR
Year : 2003  |  Volume : 51  |  Issue : 3  |  Page : 427-

Anticonvulsant-hypersensitivity syndrome in a child

S Kumar 
 Department of Neurological Sciences, Christian Medical College Hospital, Vellore, Tamilnadu - 632004, India

Correspondence Address:
S Kumar
Department of Neurological Sciences, Christian Medical College Hospital, Vellore, Tamilnadu - 632004
India




How to cite this article:
Kumar S. Anticonvulsant-hypersensitivity syndrome in a child .Neurol India 2003;51:427-427


How to cite this URL:
Kumar S. Anticonvulsant-hypersensitivity syndrome in a child . Neurol India [serial online] 2003 [cited 2021 Dec 4 ];51:427-427
Available from: https://www.neurologyindia.com/text.asp?2003/51/3/427/1201


Full Text

Sir,

I read with interest the recent article by Goraya et al.[1] They have highlighted an important complication of anticonvulsants: carbamazepine- induced thrombocytopenia. However, I would like to make certain observations.

Firstly, the child was started on anticonvulsants (carbamazepine and later phenytoin) after a single episode of seizure. The recent guidelines suggest that anticonvulsants after a single episode of seizure do not prevent the future development of epilepsy and hence are not universally recommended in children.[2] This is especially important as all anticonvulsants produce undesirable adverse effects.

Secondly, this child was started on phenytoin after developing hypersensitivity to carbamazepine. However, it is well known that a patient with hypersensitivity to carbamazepine may also develop hypersensitivity to other aromatic anticonvulsants such as phenytoin and phenobarbitone and this cross-reactivity may be as high as 75%.[3] Therefore, in cases of anticonvulsant hypersensitivity syndrome (AHS), benzodiazepines, gabapentin and sodium valproate are safer options.[3],[4]

Finally, the authors make contradictory statements regarding the cause of carbamazepine-induced thrombocytopenia (CIT). They initially report that the bone marrow examination in their patient showed increased megakaryocytes, but later go on to say that CIT results from myelosuppression. However, the commonly accepted cause for CIT is an antibody-mediated destruction of platelets in the peripheral blood in the absence of bone marrow suppression. Anti-IgG carbamazepine-dependent platelet-reactive antibodies have been demonstrated in the peripheral blood.[5]

In conclusion, anticonvulsants are not routinely recommended for all children presenting with the first episode of unprovoked seizure. Phenytoin and phenobarbitone should be avoided in a patient with hypersensitivity to carbamazepine due to a high degree of cross-reactivity between them. Carbamazepine-induced thrombocytopenia results due to an immune-mediated peripheral destruction and not due to bone marrow suppression.

References

1Goraya JS, Virdi VS. Carbamazepine-induced immune thrombocytopenia. Neurol India 2003;51:132-3.
2Hirtz D, Berg A, Bettis D, Camfield C, Camfield P, Crumrine P, et al. Practice parameter: treatment of the child with a first unprovoked seizure: Report of the Quality Standards Subcommittee of the American Academy of Neurology and the Practice Committee of the Child Neurology Society. Neurology 2003;60:166-75.
3Knowles SR, Shapiro LE, Shear NH. Anticonvulsant hypersensitivity syndrome: incidence, prevention and management. Drug Saf 1999;21:489-501.
4Hamer HM, Morris HH. Successful treatment with gabapentin in the presence of hypersensitivity syndrome to phenytoin and carbamazepine: a report of three cases. Seizure. 1999;8:190-2.
5Shechter Y, Brenner B, Klein E, Tatarsky I. Carbamazepine (Tegretol)-induced thrombocytopenia. Vox Sang 1993;65:328-30.